After removing a Mirena intrauterine device (IUD) people may experience bleeding and discomfort. Some may also experience psychological symptoms, known as the Mirena crash.
The Mirena intrauterine device (IUD) releases levonorgestrel, a synthetic form of progesterone, into the uterus. It can stay in place for up to 5 years.
After 5 years, the Mirena IUD stops working. At this point, a doctor will remove or replace it. Some people may experience symptoms after a doctor has removed the device.
In this article, we will discuss what to expect during the removal of a Mirena IUD, why a doctor might need to remove it, and how to cope with the symptoms that might develop after removal.
Removing a Mirena IUD is a quick procedure that typically takes place at a doctor’s office.
According to American Family Physician, a doctor will gently pull the threads attached to the device using ring forceps to remove the Mirena IUD. If a doctor cannot find the threads, they may use ultrasound to help.
Sometimes, doctors feel some resistance when trying to remove the IUD.
This sometimes happens because the Mirena has become embedded in the uterus. If this occurs, the doctor may use a device called a hysteroscope to see inside the uterus, locate the IUD, and then remove it.
If a doctor needs to use a hysteroscope to remove an IUD, they will provide pain medication or anesthetic to make the procedure more comfortable.
After a doctor removes the Mirena IUD, a person may experience some mild pain or bleeding. This may continue for a few days.
If a doctor used a hysteroscope to remove the IUD, the person may also feel some cramping and have a bloody discharge for a few days after the procedure.
People living with epilepsy may experience a seizure during removal.
Anyone who develops a fever, chills, or heavy bleeding following IUD removal should consult a doctor immediately.
Some people report that they experience a ‘Mirena crash’ after removal of the device. Doctors have not defined the Mirena crash in medical literature, so its description comes from personal accounts.
Unlike the short-term symptoms of Mirena removal, a Mirena crash involves longer-lasting psychological, neurological, and physical symptoms, that might include:
- mood swings
- hair loss
- weight gain
- decreased sex drive
People report that these symptoms can last weeks or sometimes months after a doctor has removed the Mirena.
However, researchers have not yet studied the Mirena crash, its potential symptoms, its causes, or how to treat it.
Aside from reaching the end of the 5 years, a person might ask their doctor to remove the Mirena for several other reasons.
Unwanted side effects
Sometimes, IUDs cause side effects. If these side effects become too disruptive, a person may ask their doctor to remove their IUD, so that they can try a different method of birth control.
Here are the most common side effects of Mirena, according to its manufacturer.
|Body System||Very common||Common|
|Digestive system||stomach pain|
|Immune system||vaginal infections|
|Musculoskeletal system||back pain|
|Reproductive system||abnormal bleeding|
According to the manufacturer, the Mirena IUD is 99.9% effective at preventing pregnancy for up to 5 years. People who want to try to conceive will need a doctor to remove their IUD.
Sometimes the Mirena IUD spontaneously moves from its position in the uterus. This is called expulsion. Partial or complete IUD expulsion may cause bleeding or pain, but some people do not experience any symptoms.
According to clinical trials, the rate of expulsion is 4.5% over 5 years.
There is a very low risk of becoming pregnant while using the Mirena IUD. However, if a person does become pregnant while using it, a doctor must remove the device immediately. This is because someone who becomes pregnant while using Mirena is at a higher risk for:
- ectopic pregnancy
- loss of fertility
- pregnancy loss
- septic abortion
- premature labor and delivery
According to the prescribing information, an IUD can puncture the uterus or cervix, although this is rare. If a person or doctor notices a perforation, the doctor must locate the IUD and remove it. In some cases, removing an IUD that has caused a perforation requires surgery.
Pelvic inflammatory disease
Doctors will remove the Mirena IUD if a woman has recurrent PID, endometritis, or a pelvic infection that does not respond to treatment.
People using an IUD must report the following symptoms to their doctor:
- lower abdominal pain
- pelvic pain
- odorous discharge
- unexplained bleeding
- a fever
- genital lesions or sores
Pelvic actinomycosis is an infection caused by the bacteria Actinomyces. According to an article in the
People with pelvic actinomycosis may have symptoms such as:
- weight loss
- nonspecific abdominal pain or pelvic pain
- bleeding in between periods
- heavy menstrual flow
- a fever
Doctors may also suggest removing an IUD if someone has any of the following conditions, according to the prescribing information:
Most people who get symptoms after Mirena removal find that they are mild and improve on their own.
Over-the-counter (OTC) pain medications such as ibuprofen (Advil) and acetaminophen (Tylenol) may help with any pain. A person may find it helpful to carry extra personal hygiene products with them to manage bleeding.
Others use herbal remedies to help with hormonal symptoms. Some herbal remedies that may help with hormonal symptoms include:
However, some herbal medicines can interact with medications. People who want to try herbal remedies or have persistent, unexplained symptoms should speak with a doctor or pharmacist.
IUDs may put people at risk for PID, which can contribute to infertility. However, most of the time, hormonal IUDs, such as Mirena, do not adversely affect fertility.
While some people experience uncomfortable symptoms after Mirena removal, they are usually temporary. However, if the symptoms do not improve over time, or they get worse, a person should see their doctor.
Seek help immediately if any of the following symptoms appear:
- a fever
- heavy bleeding
- severe pain
Doctors advise against trying to mask severe pain with medication, as it could be a sign that a person needs medical treatment.
Mirena removal can cause symptoms such as mild pain, bleeding, or cramps that may last a few days. OTC pain medication and personal hygiene products may help people cope in the short-term.
Some people report neurological, psychological, and physical symptoms after Mirena removal. People with symptoms that last longer than a few days should speak with a doctor.